Short courses of oral steroids can be used to knock asthma exacerbations on the head, so this may have been what the GP was talking about. It can help get things back on an even keel again, by reducing the underlying inflammation in the airways.
Good idea to ensure you are using your inhaled steroid as effectively as possible. If that doesn't down regulate you enough - go back to the GP. If all else fails ask for referral to an asthma or respiratory specialist.
As an aside make sure you are not even mildly vitamin D or magnesium deficient. I am only speaking from personal experience (and lots of reading up and help from a nutritionalist) rather than any expertise . My asthma (which got worse after many years of almost grown out of it status) got much less brittle after adding these 2 supplements. A nice long Epsom salt bath helps top up magnesium levels a couple of times a week if you don't like supplements. Vit D can be got from safe sunning but if you (like me - it upsets my breathing) struggle in hot humid weather a vit D specific supplement is ideal. I use a tongue spray each day. Best to read up or get expert help with this rather than guess. The GP can check vit D blood levels.
Hope you are soon much better.
Hope you got on OK with your GP today.
I'm currently on my first ever course of steroids and was told that nowadays it's 40mg for 5 days. I've also been told to step up my Clenil preventer (which normally I don't use at all as I don't usually have any symptoms) to 8 puffs twice a day from 2 and to stick with this for a month.
So if you are dragging on with symptoms at the end of your steroid course you prob need a higher dose of preventer for a while. It's also good to get some appointments with your own GP when possible rather than bouncing between out of ours doctors. When I rang my surgery for an emergency appointment and said it was asthma I was seen within an hour- they were fabulous.